Alert archive / Florida / Special Weather Statements in 2011

Special Weather Statement, NWS Melbourne, FL

August 29, 2011Volusia County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 29, 2011, 1:49 PM EDT for Volusia County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2011, 1:49 PM EDT (17:49 UTC)
Expired
Aug 29, 2011, 2:30 PM EDT
In force
41 min
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 127 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 5.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2011-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2030 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2011-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2030 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

480 
WWUS82 KMLB 291749
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
149 PM EDT MON AUG 29 2011

FLZ041-044-291830-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
149 PM EDT MON AUG 29 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 45 MPH OVER NORTHEASTERN LAKE COUNTY...WESTERN VOLUSIA
COUNTY...

* UNTIL 230 PM EDT.

AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 9 MILES SOUTHWEST OF 
PAISLEY...MOVING NORTHEAST AT 15 TO 20 MPH TOWARDS PONCE DE LEON 
SPRINGS AND DELAND

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2898 8120 2879 8157 2879 8160 2890 8173
      2896 8169 2897 8166 2899 8166 2927 8143
TIME...MOT...LOC 1746Z 226DEG 15KT 2890 8159

$$
RL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 29, 9:48 AM EDT, 4 hours 1 minute earlier.

Area forecast discussion, Aug 29, 9:48 AM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
948 AM EDT MON AUG 29 2011

.DISCUSSION...LOW LEVEL SOUTHWEST FLOW CONTINUES OVER THE AREA
BETWEEN A WEAK SFC FRONT TO THE NORTH AND HIGH PRESSURE RIDGE AXIS
SOUTH OF FLORIDA. MORNING SOUNDING FROM THE CAPE CONTINUES TO SHOW
DRY AIR ALOFT AND MOISTURE MAINLY CONFINED TO THE LOWER LEVELS.
PW VALUES AT THE CAPE CURRENTLY AT 1.8 INCHES WITH MODELS SHOWING
A SLIGHT INCREASE IN MOISTURE THROUGH THE DAY...ESPECIALLY OVER
SOUTH CENTRAL FLORIDA. THIS SHOULD ALLOW FOR SCATTERED COVERAGE OF
SHOWERS AND THUNDERSTORMS INTO THE AFTERNOON. WILL KEEP RAIN
CHANCES RANGING FROM 30 PERCENT OVER LAKE AND VOLUSIA COUNTIES
INCREASING SOUTHWARD TO 50 PERCENT OVER OKEECHOBEE COUNTY AND THE
SOUTHERN TREASURE COAST.

A WEAKENING OFFSHORE FLOW THROUGH THE DAY SHOULD ALLOW THE SEA
BREEZE TO FORM ALONG THE EAST COAST. HOWEVER IT WILL LIKELY OCCUR
LATER THAN NORMAL IN THE AFTERNOON WITH THE BOUNDARY NOT MOVING
VERY FAR INLAND. BOUNDARY COLLISIONS ALONG THE SEA BREEZE LATER IN
THE DAY MAY ALLOW FOR A FEW STRONGER STORMS TOWARD THE COAST WITH
FREQUENT LIGHTNING AND GUSTY WINDS BEING THE MAIN THREATS. HIGHS
WILL RANGE FROM THE LOW 90S ALONG THE COAST UP TO THE MID 90S
INLAND.

&&

.AVIATION...VFR THROUGH 16Z...THEN TEMPO IFR/MVFR CONDS IN SCT
SHRA/TSRA ACROSS THE AREA. THIS ACTIVITY SHOULD WIND DOWN BY 00Z
WITH RAIN CHANCES ENDING BY MIDNIGHT.

&&

.MARINE...SOUTHWEST FLOW UP TO 10 TO 15 KNOTS TODAY. LATE
AFTERNOON SOUTH TO SOUTHEAST WINDS EXPECTED RIGHT AT THE BEACHES
AS THE SEA BREEZE BRIEFLY DEVELOPS. SEAS 2 TO 4 FEET. OFFSHORE
MOVING THUNDERSTORMS WITH STRONG GUSTY WINDS WILL LIKELY OCCUR
INTO THE AFTERNOON HOURS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

WEITLICH/LASCODY
Hazardous weather outlook, Aug 29, 11:02 AM EDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1102 AM EDT MON AUG 29 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-292300-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1102 AM EDT MON AUG 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
MOIST SOUTHWEST FLOW AHEAD OF A WEAKENING FRONTAL TROUGH OVER THE
SOUTHEAST STATES...COMBINED WITH DAYTIME HEATING AND A DISTURBANCE
ALOFT...WILL LEAD TO THE DEVELOPMENT OF SCATTERED STORMS THIS
AFTERNOON. THE GREATEST COVERAGE OF STORMS SHOULD BE SOUTHWARD FROM
ORLANDO AND CAPE CANAVERAL.

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE WHERE MAXIMUM HEATING
COINCIDES WITH STRONG BOUNDARY INTERACTIONS.  FREQUENT LIGHTNING
STRIKES AND WIND GUSTS 50 TO 60 MPH WILL BE POSSIBLE.

.EXCESSIVE HEAT IMPACT...
TEMPERATURES CLIMBING INTO THE MID 90S COUPLED WITH RELATIVE
HUMIDITY WILL PRODUCE HEAT INDICES OF 100 TO 105 THIS AFTERNOON.
WHEN OUTDOORS FOR A PROLONGED PERIOD OF TIME...REMEMBER TO KEEP
HYDRATED AND TAKE FREQUENT BREAKS FROM THE HEAT.

.RIP CURRENT IMPACT...
LINGERING SWELLS...BREAKS IN THE SANDBARS AND A NEW MOON WILL KEEP
THE RIP CURRENT RISK ELEVATED. IF YOU HEAD TO THE BEACH...CHECK
CONDITIONS WITH LIFEGUARDS BEFORE ENTERING THE SURF. DO NOT SWIM IN
AREAS WHERE NO LIFEGUARD IS ON DUTY.

.MARINE THUNDERSTORM GUST IMPACT...
AFTERNOON STORMS WILL MOVE NORTHEAST 15 TO 20 MPH AND CROSS THE
COAST.  A FEW STRONG STORMS WITH WIND GUSTS OVER 35 KNOTS AND
FREQUENT LIGHTNING STRIKES ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A MORE DEFINED EAST COAST SEA BREEZE WILL DEVELOP TUESDAY AS THE
PERSISTENT TROUGH OF LOW PRESSURE OVER NORTH FLORIDA WEAKENS. THE
GREATEST COVERAGE OF AFTERNOON STORMS SHOULD BE SOUTH OF ORLANDO AND
CAPE CANAVERAL. DRIER AIR IS FORECAST TO OVERSPREAD THE AREA FROM
MID TO LATE WEEK REDUCING THE CHANCE FOR STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NECESSARY
THIS AFTERNOON.

LASCODY

In the hours before

Special weather statement, Aug 29, 12:45 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1245 PM EDT MON AUG 29 2011

FLZ045-144-291730-
ORANGE-SOUTHERN LAKE COUNTY-
1245 PM EDT MON AUG 29 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR FREQUENT TO
EXCESSIVE LIGHTNING AND STRONG WIND GUSTS BETWEEN 40 AND 45 MPH OVER
SOUTHERN LAKE COUNTY...NORTHWESTERN ORANGE COUNTY...

* UNTIL 130 PM EDT.

AT 1242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS AND FREQUENT TO
EXCESSIVE LIGHTNING OVER LAKE LOUISA...MOVING NORTHEAST AT 15 TO 20
MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE CLERMONT...CROWN POINT...APOPKA AND WEKIWA SPRINGS STATE PARK.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2879 8153 2879 8150 2872 8144 2871 8146
      2864 8146 2864 8137 2860 8133 2839 8170
      2853 8182
TIME...MOT...LOC 1642Z 232DEG 16KT 2852 8168

RL
Special weather statement, Aug 29, 1:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
149 PM EDT MON AUG 29 2011

FLZ041-044-291830-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
149 PM EDT MON AUG 29 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 45 MPH OVER NORTHEASTERN LAKE COUNTY...WESTERN VOLUSIA
COUNTY...

* UNTIL 230 PM EDT.

AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 9 MILES SOUTHWEST OF
PAISLEY...MOVING NORTHEAST AT 15 TO 20 MPH TOWARDS PONCE DE LEON
SPRINGS AND DELAND

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2898 8120 2879 8157 2879 8160 2890 8173
      2896 8169 2897 8166 2899 8166 2927 8143
TIME...MOT...LOC 1746Z 226DEG 15KT 2890 8159

RL

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 12:45 PM EDTSpecial Weather StatementMLBLake45 min
Aug 29, 2:16 PM EDTSpecial Marine WarningMLB33 min
Aug 29, 3:20 PM EDTSpecial Marine WarningMLB65 min
Aug 29, 3:23 PM EDTSpecial Weather StatementMLBBrevard52 min

Nearby

Special Weather Statements in Florida, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.